Hail, Santa Rosa
- When
- May 11, 7:00 PM CST to 7:02 PM CST
- Where
- Santa Rosa County, Jay
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.950, -87.150
A severe thunderstorm produced large hail in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced large hail in northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 11, 2:27 PM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 327 PM CDT MON MAY 11 2009 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)TAKING A LOOK AT THE CURRENT SITUATION OVER THE CONUS AND SURROUNDING AREAS...YESTERDAYS UPPER LEVEL ZONAL FLOW OVER THE CONUS HAS AMPLIFIED A BIT...WITH A WEAK TROUGH OVER THE NORTHEASTERN THIRD OF THE CONUS...A RIDGE OVER THE NORTHWESTERN SECTION (STRETCHING INTO CA)...AND HIGH PRESSURE CENTERED OVER MEX. A SHORTWAVE IS MOVING OVER THE MID/LOWER MISS RIVER ATTM...CREATING AN AREA OF TSRA STRETCHING FROM SE TX TO THE MISS DELTA. A WEAK SURFACE FRONT PASSED OVER THE FA LAST NIGHT...AND LOOKING AT THIS MORNINGS RADAR LOOP...ITS WIND SHIFT IS SHOWN AS A FINE LINE MOVING OVER THE NORTHERN GULF. TAKING A STEP BACK AND LOOKING AT THE BIGGER PICTURE...WITH WINDS OVER MOST OF AL/MS/NRN LA FROM THE NORTH...AND WINDS OVER SOUTHERN LA FROM THE SW...TEND TO BELIEVE THE SURFACE BOUNDARY HAS LAID UP JUST NORTH OF THE GULF COAST. CONVECTION IS FIRING ALONG THIS BOUNDARY FROM NEAR KMCB TO NEAR KPNS. INTO TUESDAY...AS THE UPPER DISTURBANCE PASSES NORTH OF THE AREA...AM EXPECTING AN INCREASE IN COVERAGE AS OUTFLOW GENERATED ACTIVITY OVER THE AREA INCREASES THIS AFTERNOON..LASTING INTO THIS EVENING. GUIDANCE IS HINTING AT THE PRECIP HANGING AROUND INTO THE OVERNIGHT HOURS AND SEE NO REASON TO DISAGREE. GUIDANCE IS ADVERTISING ACTIVITY FIRING ALONG THIS BOUNDARY TUESDAY...AS MORE SHORTWAVE ENERGY MOVES OVER THE MID/LOWER MISS RIVER VALLEY TUESDAY INTO TUESDAY NIGHT. THE SREF IS HANDLING THIS INITIAL CONVECTION TUESDAY MORNING THE BEST...SO HAVE LEANED THIS WAY INITIALLY. AS THE UPPER DYNAMICS MOVE TOWARDS THE AREA LATER IN THE DAY...AM EXPECTING PRECIP TO OVERSPREAD THE AREA. LOOKING AT AREA SOUNDINGS FOR TUESDAY...AM NOT EXPECTING THINGS TO GET OUT OF HAND...WITH SIGNIFICANT MOISTENING OF THE AIRMASS IN THE MID LEVELS OVER THE AREA AND LESSENING OF THE INSTABILITY. THIS ACTIVITY WILL LIKELY LAST INTO TUESDAY NIGHT AS THE UPPER DYNAMICS PASS NORTH OF THE AREA. BY WEDNESDAY...SOUTHERLY LOW LEVEL FLOW HAS BECOME RE-ESTABLISHED AS SURFACE HIGH PRESSURE OFF THE MID-ATLANTIC SEABOARD REGAINS CONTROL. GUIDANCE IS AGAIN ADVERTISING SHRA/TSRA DEVELOPING...LASTING INTO WEDNESDAY EVENING. THESE ARE EXPECTED TO BE OUR GARDEN VARIETY TSRA...WITH A SMALL POSSIBILITY OF AN ISOLATED THUNDERSTORMS BECOMING STRONG. LOOKS LIKE SUMMER HAS COME EARLY. .LONG TERM...(THURSDAY ON)THURSDAY STARTS WITH A SURFACE FRONT STRETCHING FROM THE TX PANHANDLE TO ALONG THE WEST SIDE OF THE APPALACHIANS FROM AN UPPER SYSTEM PASSING OVER THE NORTHERN CONUS. SURFACE HIGH PRESSURE HAS SEEM SOME SHOVING AROUND OVER THE EASTERN SEABOARD...BUT IS STILL CREATING AN EAST TO SOUTHEASTERLY FLOW OVER THE LOWER MISS RIVER VALLEY/WESTERN SOUTHEAST. GUIDANCE IS ADVERTISING DAILY AFTERNOON/EVENING THUNDERSTORMS INTO SUNDAY. A FRONT IS BEING ADVERTISED PUSHING ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. && .AVIATION...(18Z ISSUANCE)TSTMS WILL BRING THE POTENTIAL OF MVFR/IFR CONDITIONS THROUGH EARLY EVENING. WILL CONTINUE TO MONITOR TRENDS UPSTREAM FOR UPDATES TO TSTM TIMING. IFR CIGS POSSIBLE AFT 12/09Z...CAVOK EXPECTED AFT 12/15Z. /10 && .MARINE...A WEAK FRONTAL BOUNDARY SAGS ACROSS THE GULF COAST THROUGH TUESDAY...BRINGING A LIGHT AND VARIABLE WIND FLOW PATTERN TO THE MARINE AREA. THE FRONT DISSIPATES BY TUESDAY NIGHT. A LIGHT ONSHORE FLOW SETS UP THROUGH THE REMAINDER OF THE WEEK...AS HIGH PRESSURE BECOMES REESTABLISHED OVER THE SOUTHEAST. AWAY FROM LOCAL INFLUENCES FROM ANY THUNDERSTORMS...SEAS DO NOT LOOK TO BE ANY HIGHER THAN 3 FEET THROUGH THE PERIOD. /10 && .FIRE WEATHER...A SURFACE BOUNDARY OVER THE AREA WILL PROVIDE THE FOCUS FOR THUNDERSTORMS GENERATION THROUGH TUESDAY. DAYTIME MIXING HEIGHTS OUTSIDE OF RAIN AREAS ARE EXPECTED TO BE HIGH...BUT LIGHT AND SOMEWHAT VARIABLE WINDS IN THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS LOW. TUESDAY NIGHT THROUGH WEDNESDAY...AN APPROACHING UPPER SYSTEM WILL BRING STEADY SOUTHERLY FLOW BACK TO THE AREA...WHICH IS EXPECTED TO LAST INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 84 69 84 69 / 30 50 20 40 10 PENSACOLA 68 84 69 82 69 / 30 50 20 40 10 DESTIN 69 82 70 82 72 / 20 40 20 30 10 EVERGREEN 65 82 64 84 64 / 30 60 20 40 10 WAYNESBORO 64 83 65 84 65 / 30 60 20 40 10 CAMDEN 65 82 64 84 64 / 30 60 20 40 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 10/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 208 PM CDT MON MAY 11 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-121900- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 208 PM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...REST OF TODAY THROUGH TUESDAY. SOUTH OF A STALLED FRONTAL ZONE OVER THE SOUTHEAST FROM SOUTH CAROLINA THROUGH CENTRAL ALABAMA AND MISSISSIPPI...THE ENVIRONMENT HAS BECOME MORE UNSTABLE OVER THE GULF COAST. SCATTERED TO NUMEROUS STORMS ARE FORECAST THROUGH THE REMAINDER OF THE AFTERNOON AND CONTINUE INTO THE EARLY EVENING. SOME STORMS MAY PRODUCE BRIEF STRONG WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL...TO LESS THAN A DIME IN SHAPE...WHICH IS BELOW SEVERE LIMITS. ALTHOUGH THE RISK OF ORGANIZED WIDESPREAD SEVERE THUNDERSTORMS IS LOW...ISOLATED OCCURRENCES CANNOT BE RULED OUT. COVERAGES OF THUNDERSTORMS ARE FORECAST TO DECREASE OVER NIGHT. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. SOME STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF HIGHWAY 84. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 341 PM CDT MON MAY 11 2009 ALZ063-112130- LOWER MOBILE- 341 PM CDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOBILE COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER I10 AND MCDONALD ROAD. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DAWES...MOBILE GREYHOUND PARK AND SCHILLINGER AND THREE NOTCH THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 515 PM CDT MON MAY 11 2009 ALZ053-112315- CLARKE- 515 PM CDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT CLARKE COUNTY... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF WINN...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WINN...JACKSON...ALLEN AND WALKER SPRINGS THROUGH 615 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 702 PM CDT MON MAY 11 2009 ALZ059-FLZ001-120045- ESCAMBIA-INLAND ESCAMBIA- 702 PM CDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA COUNTIES... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF JEDDO...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HUXFORD...POARCH...CARNEY...HOLMAN PRISON...I65 AND AL 21...I65 AND AL 113 AND BARNETT CROSSROADS THROUGH 745 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 736 PM CDT MON MAY 11 2009 ALZ059-FLZ001-003-120115- ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA- INCLUDING THE CITIES OF...BREWTON... 736 PM CDT MON MAY 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA COUNTIES... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF OSAKA...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FOSHEE...OSAKA...FLOMATON...WAHL AND POLLARD THROUGH 815 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174047.